Arkansas, 2002Hail and Damaging Winds in Arkansas, August 24, 2002
August 24, 2002 · NWS MEG · 6 events in 4 counties and zones
3 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 24, 2:15 PM CST, 38 minutes earlier.
Area forecast discussion, Aug 24, 2:15 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT SAT AUG 24 2002
.FIRST PERIOD...
DECENT SHRTWV MOVG INTO SWRN MO ATTM. TSTMS BEGINNING TO BECM MORE
NMRS ACRS AR. EXPECT A TREND TOWARD INCREASING TSTMS ACRS THE CWFA
TNGT AS SFC CDFNT SINKS SLOWLY INTO OUR RGN. DUE TO THE STRENGTH OF
THE SRTWV AND WAA AHEAD OF THE CDFNT WILL GO LIKELY POPS TNGT. WILL
ALSO MENTION THE POSSIBILITY OF SVR TSTMS ACRS NERN AR AS PER SWOMCD
AND RECENT SVRMEM. WILL SEND SPS FOR THIS AREA HIGHLIGHTING SVR
TSTM PTNL.
.LATER PERIODS...
BIG WEATHER STORY IN THIS PERIOD IS THE DEVELOPMENT OF H5 CLOSED LOW
ACRS TN VLY. AT FIRST H5 LOW CIRCULATES DRY AIR INTO THE CWA. SO
FOR MOST OF MONDAY WILL KEEP THE RGN DRY EXCEPT CLOSEST TO THE H5
LOW ALG THE TN RVR VLY. TEMPS ALFT ARE MUCH COOLER SO WILL LOWER
MAX TEMPS INTO THE 80S.
.EXTENDED FCST...
THERE IS VERY GOOD AGREEMENT AMONG MODELS TODAY. ECMWF/MRF/CANADIAN
ALL HAVE A CLOSED H5 LOW DVLPG ACRS THE TN VLY EARLY ON DAY 2
PERSISTING THRU DAY 6. FCST THICKNESSES ARE BLO 5760 METERS AND H8
TEMPS BLO 20 DEGREES THRU DAY 7 SO IT/S GOING TO BE TOUGH TO HAVE
SFC TEMPS ABV 90 DEGREES. IN ADDITION WITH A CLOSED LOW OVER THE
RGN EXPECT DIURNALLY FORCED TSTMS TO OCCUR THRU DAY 6.
PRELIMINARY NUMBERS...
MEM 073/088 070/088 070
MKL 070/086 067/086 067
JBR 070/087 068/087 068
TUP 073/088 069/088 069
.MEG...NONE
BELLES
In the hours before
Special weather statement, Aug 24, 2:30 PM CST, 23 minutes before
ARZ008-009-017-018-026>028-035-MOZ113-115-250230-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT SAT AUG 24 2002
...THIS SEVERE WEATHER OUTLOOK COVERS NORTHEAST ARKANSAS AND THE
BOOTHEEL OF MISSOURI FOR THIS EVENING...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST
ARKANSAS THIS EVENING. THE PRIMARY RISK IS FOR LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE FROM 330 PM THROUGH 10 PM. CITIES IN THIS
OUTLOOK AREA INCLUDE
JONESBORO...KENNETT...WYNNE...BLYTHEVILLE...HARRISBURG...POCAHONTAS
...AND WALNUT RIDGE.
THE SEVERE WEATHER THREAT IS BEING CAUSED BY A COLD FRONT LOCATED
ACROSS WEST ARKANSAS. THE FRONT WILL MOVE THROUGH THE MIDSOUTH
TONIGHT.
IF THREATENING WEATHER APPROACHES BE PREPARED TO HEAD TO A PLACE OF
SHELTER.
BELLES
Event by event
3 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Lightning, Mississippi
- When
- August 24, 2:53 PM CST to 3:00 PM CST
- Where
- Mississippi County, Blytheville
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.764, -90.054 (the zone’s center; the record gives no point)
A shed was damaged by a fire started by lightning.
Thunderstorm Wind, Randolph
- When
- August 24, 3:40 PM CST to 3:45 PM CST
- Where
- Randolph County, Pocahontas
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.267, -90.967
Some power lines were knocked down.
Hail, Greene
- When
- August 24, 4:25 PM CST to 4:30 PM CST
- Where
- Greene County, Delaplaine
- Measured
- 0.88 in hail
- Property damage
- $50
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.233, -90.717
Hail, Craighead
- When
- August 24, 4:33 PM CST to 4:40 PM CST
- Where
- Craighead County, Jonesboro
- Measured
- 0.88 in hail
- Property damage
- $50
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.833, -90.700
Thunderstorm Wind, Craighead
- When
- August 24, 4:40 PM CST to 4:45 PM CST
- Where
- Craighead County, Jonesboro
- Measured
- 75 kt (86 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.833, -90.700
Thunderstorm Wind, Mississippi
- When
- August 24, 5:20 PM CST to 5:35 PM CST
- Where
- Mississippi County, Wilson
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.567, -90.050
Several power lines and a large tree were blown down.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, August 24, 20021 death · 4 injured · 1 event
- Tornadoes and Hail in Nebraska, August 24, 2002$154,000 · F0 · 13 events
- Tornado and Flash Flooding in Colorado, August 24, 2002$50,000 · F0 · 30 events
- Flash Flood and Damaging Winds in Tennessee, August 24, 2002$97,000 · 53 kt wind · 9 events
- Hail and Damaging Winds in Missouri, August 24, 2002$100,000 · 0.75 in hail · 5 events
- Heavy Rain in Nebraska, August 24, 2002$102,000 · 1 event
- Lightning Strikes in Tennessee, August 24, 20021 injured · $50,000 · 2 events
- Hail and Damaging Winds in Virginia, August 24, 2002$38,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Oklahoma, August 24 to 25, 2002$28,000 · 1.75 in hail · 14 events
- Lightning Strike in North Carolina, August 24, 2002$50,000 · 1 event
- Flash Flood in South Dakota, August 24, 2002$50,000 · 1 event
- Damaging Wind in Tennessee, August 24, 2002$45,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315561, 5315503, 5315504, 5315558, 5315559, 5315560.